West Virginia, 2016Lightning Strike in West Virginia, June 15, 2016
June 15, 2016 · NWS RNK · 1 event in 1 county or zone
A warm front progressing northeast through the region was the focal point for showers and thunderstorms on this Wednesday afternoon. 7.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front progressing northeast through the region was the focal point for showers and thunderstorms on this Wednesday afternoon. Precipitable water was notably high ranging from 1.5 to 1.7. Instability was not overly impressive but warm temps suggested that diurnal and terrain induced showers and thunder were more than likely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 3:55 PM EST, 0 minutes earlier.
Area forecast discussion, Jun 15, 3:55 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
455 PM EDT WED JUN 15 2016
.SYNOPSIS...
A warm front extends from Ohio into central Virginia. This front
will move northeast into northern Virginia overnight. An upper
level Low over Wisconsin will move southeast into the southern
Great Lakes by Thursday morning. This Low will then move southeast
crossing the Mid Atlantic states Thursday night and Friday. High
pressure will build across the region for weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 400 PM EDT Wednesday...
A warm front extends from Columbus, Ohio to Danville, Virginia.
Clusters of thunderstorms along this front were moving east-southeast.
The long lived thunderstorm cluster of storms that moved
southeast out of Ohio this morning, crossed West Virginia this
afternoon and will now move across southwestern Virginia along the
warm front this evening. The main threat is frequent lightning,
but can't rule out a damaging wind gust per water-loading from
cell mergers and potential for gust front interactions. Other
storms which developed over the NC mountains during the afternoon
will also move east across the NC piedmont. Again, main potential
will be for frequent lightning, but can't rule out isolated strong
wind gusts per cell mergers and gust front interactions.
All activity is expected to wane after loss of daytime heating
with gradual demise of shower/storm coverage between 9PM and
midnight. Maintained chance pops mainly western CWA after midnight to
account for any late night activity which may move downstream from
the Ohio Valley associated with storm clusters farther upstream
along the warm front.
On Thursday there remains a fair bit of uncertainty as to whether
we will see any shower activity during the day with model
consensus on higher pops later in the day and more so for Thursday
evening. Warm front will be just north of the forecast area
Thursday which means we will be in the warm sector, temperatures
soaring into the lower to mid 90s across the foothills and
piedmont per development of westerly downslope compressional flow
on the east side of the Appalachians.
The upper low over the southern Great Lakes Thursday morning is
forecast to track southeast and into WV by Thursday evening. This
is problematic since this feature will arrive during peak
heating with likelihood of a significant Mesoscale Convective
System (MCS) to evolve over the eastern Ohio valley and move
southeast through WV and into VA. Main concern will be damaging
winds. In addition, models also suggest strong directional shear
to be in place along warm front which will be somewhere along the
I-64 corridor in VA...0-3km SR Helicities near 300. So in addition
to damaging straight line winds there will also be the risk for
tornadoes.
Models indicate arrival of the MCS will not occur until late in
the afternoon...developing over Eastern Ohio early in the
afternoon...then crossing WV and into VA during the 5PM-9PM time
frame...exiting the CWA by midnight. After midnight...uncertainty
arises as to how long precipitation will linger. Synoptic models
continue to advertise strong forcing over the forecast area as the
upper low passes overhead. Loss of instability however, means this
activity may continue as showers, but the threat of thunder should
wane.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT WEDNESDAY...
The vigorous upper level low will be overhead early Friday then
move southeast and off the North Carolina Coast Friday night.
Lingering showers can be expected Friday...possibly a thunderstorm
west of I-77 where enough sun may allow for some weak instability.
Once the low clears the forecast area later in the day the trend
will be for clearing from north to south with dry air returning
for Saturday as high pressure builds in from the north and west.
Temperatures will cool notably Friday into Saturday in the wake of
the departing weather system...northeasterly winds introducing a
less humid airmass for the weekend.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...
Deep layered ridge of high pressure is forecast from the southern
Rockies to the Mid-Atlantic with nearly zonal flow along the
U.S./Canadian border. A closed low is forecast over the western
Atlantic but far enough east to minimize sensible weather threats
along the East coast, and certainly not a player for our forecast
area. As such, expect a multi-day dry spell, under clear skies and
light winds. Next threat for showers will be mid week as short wave
tracks along Canadian border into Great Lakes, dragging a front into
the Ohio Valley and northern Mid-Atlantic late Tuesday into
Wednesday.
Near normal temperatures are expected Sunday and Monday then above
normal Tuesday ahead of the approaching front.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 400 PM EDT Wednesday...
Scattered showers and thunderstorms will move across the mountains
this afternoon. Bluefield will be the early target, then
Blacksburg and Roanoke through the rest of the afternoon.
Currently watching a more organized line of convection moving
into WV at 1 PM. This line has its eyes on Lewisburg around 4 PM but
may weaken as light rain this morning has lowered instabilities
over the Greenbrier Valley. However, a few hours of full sunshine
could increase instabilities and this line may link up with
scattered mountain convection to produce some storm storms this
evening. We reduce the duration of TSRA to a few hours this
evening (5p-8p) with showers fading through the night. Areas
seeing rain through this evening will likely have patchy fog
through 9AM Thursday.
High confidence in cigs through the TAF valid period.
High confidence in vsbys through 06Z.
High confidence in wind direction ans speed through the TAF valid
period.
Medium confidence in TSRA potential and timing.
Extended discussion...
An area of low pressure aloft will track into the region from the
north late Thursday into Friday. A line of convection appears
likely with this feature, but the exact placement and timing of
remains somewhat unresolved. Best indication at this point is
across northern/eastern VA Thursday afternoon, then into southern
VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions
may linger into Friday with stratiform precipiation behind the
upper low. By Saturday, conditions should return to VFR with good
flying conditions expected to continue into Sunday as high
pressure builds south behind the departing low.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Jun 15, 3:27 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 15 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-162030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
427 PM EDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
INTO THIS EVENING. A FEW COULD BECOME SEVERE...WITH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL AGAIN BE THE MAIN THREATS WITH
THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY LATER THURSDAY.
In the hours before
Special weather statement, Jun 15, 2:37 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED JUN 15 2016
VAZ007-WVZ042-152000-
TAZEWELL-MERCER-
337 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
WESTERN MERCER COUNTIES...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS NEAR COALDALE...MOVING EAST
AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
MATOAKA...
POCAHONTAS...
BRAMWELL...
AND MONTCALM.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
3731 8140 3732 8137 3742 8131 3741 8129
3742 8128 3746 8131 3747 8128 3750 8126
3751 8121 3757 8119 3727 8113 3722 8126
3723 8151
TIME...MOT...LOC 1935Z 267DEG 9KT 3735 8143
JJMSpecial weather statement, Jun 15, 3:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUN 15 2016
WVZ042-043-507-508-152100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MERCER-
400 PM EDT WED JUN 15 2016
...A AREA OF STRONG THUNDERSTORMS WILL AFFECT SUMMERS...SOUTHWESTERN
GREENBRIER AND MERCER COUNTIES...
AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR POWELLTON THROUGH SHADY SPRING TO NEAR
MULLENS... AND MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
HINTON...
RAINELLE...
ALDERSON...
AND ATHENS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3800 8048 3772 8061 3773 8066 3743 8086
3735 8085 3729 8095 3727 8113 3757 8120
3759 8109 3772 8097 3768 8088 3777 8089
3782 8094 3787 8075 3795 8081 3799 8077
3804 8083 3806 8080 3806 8087 3810 8088
TIME...MOT...LOC 1958Z 303DEG 22KT 3813 8128 3773 8107 3757 8132
JJMSpecial weather statement, Jun 15, 3:23 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT WED JUN 15 2016
NCZ003-020-152115-
YADKIN-SURRY-
423 PM EDT WED JUN 15 2016
...AN AREA OF THUNDERSTORMS WILL AFFECT NORTH CENTRAL YADKIN AND
CENTRAL SURRY COUNTIES...
AT 422 PM EDT...AN AREA OF THUNDERSTORMS WAS OVER FAIRVIEW... MOVING
NORTHEAST AT 20 MPH.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. ALSO...PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
LAT...LON 3622 8073 3640 8088 3655 8062 3655 8044
3640 8045
TIME...MOT...LOC 2022Z 233DEG 19KT 3635 8073
RSSpecial weather statement, Jun 15, 3:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT WED JUN 15 2016
VAZ011-WVZ043-044-152130-
GILES-SUMMERS-MONROE-
443 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN GILES...SOUTHERN SUMMERS AND MONROE COUNTIES...
AT 442 PM EDT...A STRONG THUNDERSTORM WAS OVER BUCK...MOVING EAST AT
40 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HINTON...
PEMBROKE...
PETERSTOWN...
UNION...
AND PIPESTEM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3768 8044 3756 8046 3732 8061 3739 8084
3741 8087 3743 8086 3753 8101 3767 8089
3770 8082 3772 8065
TIME...MOT...LOC 2042Z 279DEG 34KT 3760 8082
JJMSpecial weather statement, Jun 15, 3:51 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT WED JUN 15 2016
VAZ011-013-014-017-152130-
MONTGOMERY-FLOYD-PULASKI-GILES-
451 PM EDT WED JUN 15 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...SOUTHEASTERN GILES...NORTHWESTERN FLOYD...CITY OF RADFORD
AND WESTERN MONTGOMERY COUNTIES...
AT 450 PM EDT...STRONG THUNDERSTORMS WERE OVER DUBLIN...MOVING EAST
AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND POPLAR HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3701 8084 3728 8082 3729 8045 3695 8046
TIME...MOT...LOC 2050Z 276DEG 17KT 3710 8074
JJM
Lightning, Summers
- When
- June 15, 3:55 PM EST
- Where
- Summers County, 1.34 mi SW of Bargers Spgs
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.606, -80.786
Lightning struck a tree causing it to fall down on one of the cabins at the 4-H campground. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642112.